Alert archive / Hawaii / Winter Storm Warnings in 2016

Winter Storm Warning 1, NWS Honolulu, HI

December 1, 2016Hawaii County, Hawaii

NWS Honolulu, HI issued this winter storm warning at Dec 1, 2016, 3:17 AM HST for Hawaii County, Hawaii. It was in force for 54 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 1, 2016, 3:17 AM HST (13:17 UTC)
Expired
Dec 3, 2016, 9:37 AM HST
In force
54 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 13:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 1.3 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2016-12-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 492 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2016-12-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
492 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
637 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted.

585 
WWHW40 PHFO 011317
WSWHFO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
317 AM HST THU DEC 1 2016

...WINTER STORM WARNING FOR BIG ISLAND SUMMITS TODAY THROUGH
FRIDAY...

.AN UPPER LEVEL LOW MOVING OVER THE AREA WILL LOWER FREEZING
LEVELS AND DESTABILIZE THE ATMOSPHERE. A SURGE OF MOISTURE MOVING
IN FROM THE SOUTHEAST IS FORECAST TO PRODUCE BURSTS OF HEAVY SNOW
ACROSS THE BIG ISLAND SUMMITS ABOVE 12000 FEET.

HIZ028-020230-
/O.UPG.PHFO.WS.A.0001.161201T2200Z-161203T0400Z/
/O.NEW.PHFO.WS.W.0001.161201T1317Z-161203T0400Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
317 AM HST THU DEC 1 2016

...WINTER STORM WARNING IN EFFECT UNTIL 6 PM HST FRIDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WINTER
STORM WARNING FOR HEAVY SNOW...WHICH IS IN EFFECT UNTIL 6 PM HST
FRIDAY. THE WINTER STORM WATCH IS NO LONGER IN EFFECT.

* TIMING...TODAY THROUGH FRIDAY AFTERNOON.

* MAIN IMPACT...HEAVY SNOW WITH ACCUMULATIONS IN EXCESS OF 6
  INCHES EXPECTED.

* OTHER IMPACTS...ICY BUILDUP ON ROADWAYS POSSIBLE DUE TO 
  FREEZING FOG. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW...
SLEET...AND ICE ARE EXPECTED OR OCCURRING. STRONG WINDS ARE ALSO
POSSIBLE. THIS WILL MAKE TRAVEL VERY HAZARDOUS OR IMPOSSIBLE.

&&

$$

JACOBSON
6 follow-up statements
178 
WWHW40 PHFO 011522
WSWHFO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
522 AM HST THU DEC 1 2016

...WINTER STORM WARNING FOR BIG ISLAND SUMMITS TODAY THROUGH
FRIDAY...

.AN UPPER LEVEL LOW MOVING OVER THE AREA WILL LOWER FREEZING
LEVELS AND DESTABILIZE THE ATMOSPHERE. A SURGE OF MOISTURE MOVING
IN FROM THE SOUTHEAST IS FORECAST TO PRODUCE BURSTS OF HEAVY SNOW
ACROSS THE BIG ISLAND SUMMITS ABOVE 12000 FEET.

HIZ028-020230-
/O.CON.PHFO.WS.W.0001.000000T0000Z-161203T0400Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
522 AM HST THU DEC 1 2016

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 PM HST FRIDAY...

* LOCATIONS...BIG ISLAND SUMMITS ABOVE 12000 FEET.

* HAZARD TYPES...HEAVY SNOW...LOW VISIBILITY AND WIND.

* ACCUMULATIONS...6 TO 12 INCHES THROUGH FRIDAY.

* TIMING...TODAY THROUGH FRIDAY AFTERNOON.

* IMPACTS...DANGEROUS DRIVING AND HIKING CONDITIONS DUE TO HEAVY
  SNOW...DRIFTING SNOW...STRONG WINDS AND FREEZING FOG.

* WINDS...EAST TO SOUTHEAST 25 TO 40 MPH WITH GUSTS TO 50 MPH.

* TEMPERATURES...MID 20S TO LOWER 30S.

* VISIBILITIES...AS LOW AS 1/2 MILE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW...
SLEET...AND ICE ARE EXPECTED OR OCCURRING. STRONG WINDS ARE ALSO
POSSIBLE. THIS WILL MAKE TRAVEL VERY HAZARDOUS OR IMPOSSIBLE.

&&

$$

JACOBSON
639 
WWHW40 PHFO 020214
WSWHFO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
414 PM HST THU DEC 1 2016

...WINTER STORM WARNING FOR BIG ISLAND SUMMITS REMAINS IN EFFECT
THROUGH FRIDAY...

.AN UPPER LEVEL LOW NEAR THE AREA IS LOWERING FREEZING LEVELS AND
DESTABILIZING THE ATMOSPHERE. A SURGE OF MOISTURE MOVING IN FROM
THE SOUTHEAST IS FORECAST TO PRODUCE BURSTS OF HEAVY SNOW ACROSS
THE BIG ISLAND SUMMITS ABOVE 12000 FEET.

HIZ028-021500-
/O.CON.PHFO.WS.W.0001.000000T0000Z-161203T0400Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
414 PM HST THU DEC 1 2016

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 PM HST FRIDAY...

* LOCATIONS...BIG ISLAND SUMMITS ABOVE 12000 FEET.

* HAZARD TYPES...HEAVY SNOW...LOW VISIBILITY AND WIND.

* ACCUMULATIONS...STORM TOTAL OF 6 TO 12 INCHES THROUGH FRIDAY.

* TIMING...TONIGHT THROUGH FRIDAY AFTERNOON.

* IMPACTS...DANGEROUS DRIVING AND HIKING CONDITIONS DUE TO HEAVY
  SNOW...BLOWING AND DRIFTING SNOW...STRONG WINDS AND FREEZING
  FOG.

* WINDS...EAST TO SOUTHEAST 25 TO 40 MPH WITH GUSTS TO 50 MPH.

* TEMPERATURES...MID 20S TO LOWER 30S.

* VISIBILITIES...AS LOW AS ONE HALF MILE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW...
SLEET...AND ICE ARE EXPECTED OR OCCURRING. STRONG WINDS ARE ALSO
POSSIBLE. THIS WILL MAKE TRAVEL VERY HAZARDOUS OR IMPOSSIBLE.

&&

$$
R BALLARD
042 
WWHW40 PHFO 021420
WSWHFO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
420 AM HST FRI DEC 2 2016

...WINTER STORM WARNING FOR BIG ISLAND SUMMITS REMAINS IN EFFECT
THROUGH SATURDAY...

.AN UPPER LEVEL LOW COMBINED WITH A SURGE OF DEEP MOISTURE...WILL
RESULT IN BURSTS OF HEAVY SNOW ACROSS THE BIG ISLAND SUMMITS
ABOVE 11000 FEET THROUGH SATURDAY AFTERNOON.

HIZ028-030400-
/O.EXT.PHFO.WS.W.0001.000000T0000Z-161204T0400Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
420 AM HST FRI DEC 2 2016

...WINTER STORM WARNING NOW IN EFFECT UNTIL 6 PM HST SATURDAY...

* LOCATIONS...BIG ISLAND SUMMITS ABOVE 11000 FEET.

* HAZARD TYPES...HEAVY SNOW...LOW VISIBILITY AND WIND.

* ACCUMULATIONS...NEW ACCUMULATIONS OF 20 TO 30 INCHES TODAY
  THROUGH SATURDAY.

* TIMING...THROUGH SATURDAY AFTERNOON.

* IMPACTS...DANGEROUS DRIVING AND HIKING CONDITIONS DUE TO HEAVY
  SNOW...BLOWING AND DRIFTING SNOW AND FREEZING FOG.

* WINDS...SOUTH 10 TO 20 MPH WITH HIGHER GUSTS.

* TEMPERATURES...MID 20S TO LOWER 30S.

* VISIBILITIES...BELOW ONE QUARTER MILE AT TIMES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW...
SLEET...AND ICE ARE EXPECTED OR OCCURRING. STRONG WINDS ARE ALSO
POSSIBLE. THIS WILL MAKE TRAVEL VERY HAZARDOUS OR IMPOSSIBLE.

&&

$$
785 
WWHW40 PHFO 030128
WSWHFO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
328 PM HST FRI DEC 2 2016

...WINTER STORM WARNING FOR BIG ISLAND SUMMITS REMAINS IN EFFECT
THROUGH SATURDAY...
...A WINTER STORM WATCH HAS BEEN ISSUED FOR BIG ISLAND SUMMITS
FOR SUNDAY AND SUNDAY NIGHT...

.AN UPPER LEVEL TROUGH OVER HAWAII ALONG WITH DEEP TROPICAL MOISTURE
MOVING IN FROM THE SOUTHEAST WILL BRING HEAVY SNOW OVER THE BIG
ISLAND SUMMITS THROUGH SATURDAY. A SECOND UPPER TROUGH WILL PASS
OVER THE STATE AND BRING POTENTIALLY ANOTHER ROUND OF HEAVY SNOW
FOR SUNDAY AND SUNDAY NIGHT.

HIZ028-030930-
/O.NEW.PHFO.WS.A.0002.161204T1600Z-161205T1600Z/
/O.CON.PHFO.WS.W.0001.000000T0000Z-161204T0400Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
328 PM HST FRI DEC 2 2016

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 PM HST
SATURDAY...
...WINTER STORM WATCH IN EFFECT FROM SUNDAY MORNING THROUGH LATE
SUNDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WINTER
STORM WATCH...WHICH IS IN EFFECT FROM SUNDAY MORNING THROUGH LATE
SUNDAY NIGHT. 

* LOCATIONS...BIG ISLAND SUMMITS ABOVE 11000 FEET TONIGHT AND
  SATURDAY. ABOVE 12500 FEET SUNDAY AND SUNDAY NIGHT.

* HAZARD TYPES...HEAVY SNOW AND LOW VISIBILITY.

* ACCUMULATIONS AND TIMING...UP TO 12 INCHES OF SNOW EXPECTED
  TONIGHT AND SATURDAY AT THE SUMMITS. AN ADDITIONAL 12 INCHES OF
  SNOW IS POSSIBLE SUNDAY AND SUNDAY NIGHT.

* IMPACTS...DANGEROUS DRIVING AND HIKING CONDITIONS DUE TO HEAVY 
  SNOW...BLOWING AND DRIFTING SNOW AND FREEZING FOG. 

* WINDS...SOUTH 10 TO 20 MPH WITH HIGHER GUSTS.

* TEMPERATURES...MID 20S TO LOWER 30S.

* VISIBILITIES...BELOW ONE QUARTER MILE AT TIMES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW...
SLEET...AND ICE ARE EXPECTED OR OCCURRING. STRONG WINDS ARE ALSO
POSSIBLE. THIS WILL MAKE TRAVEL VERY HAZARDOUS OR IMPOSSIBLE.

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL.
CONTINUE TO MONITOR THE LATEST FORECASTS.

&&

$$

FOSTER
092 
WWHW40 PHFO 031319
WSWHFO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
319 AM HST SAT DEC 3 2016

...WINTER STORM WARNING FOR THE BIG ISLAND SUMMITS REMAINS IN
EFFECT THROUGH THIS EVENING... 
...A WINTER STORM WATCH FOR THE BIG ISLAND SUMMITS REMAINS IN
EFFECT SUNDAY AND SUNDAY NIGHT...

.DEEP TROPICAL MOISTURE UNDER AN UNSTABLE AIRMASS WILL BRING
HEAVY SNOW TO THE SUMMITS THROUGH THIS EVENING. A SECOND UPPER
TROUGH WILL PASS OVER THE STATE SUNDAY AND SUNDAY NIGHT BRINGING
POTENTIALLY ANOTHER ROUND OF HEAVY SNOW FOR THE SUMMITS.

HIZ028-032130-
/O.CON.PHFO.WS.W.0001.000000T0000Z-161204T0400Z/
/O.CON.PHFO.WS.A.0002.161204T1600Z-161205T1600Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
319 AM HST SAT DEC 3 2016

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...
...WINTER STORM WATCH REMAINS IN EFFECT FROM SUNDAY MORNING
THROUGH LATE SUNDAY NIGHT...

* LOCATIONS...BIG ISLAND SUMMITS ABOVE 12000 FEET TODAY. ABOVE
  12500 FEET SUNDAY AND SUNDAY NIGHT. 

* HAZARD TYPES...HEAVY SNOW AND LOW VISIBILITY.

* ACCUMULATIONS AND TIMING...UP TO 6 INCHES OF SNOW EXPECTED
  TODAY. AN ADDITIONAL 12 INCHES OF SNOW IS POSSIBLE SUNDAY AND
  SUNDAY NIGHT.

* IMPACTS...DANGEROUS DRIVING AND HIKING CONDITIONS DUE TO HEAVY 
  SNOW...BLOWING AND DRIFTING SNOW AND FREEZING FOG. 

* WINDS...SOUTH 10 TO 20 MPH WITH HIGHER GUSTS.

* TEMPERATURES...UPPER 20S TO MID 30S.

* VISIBILITIES...BELOW ONE QUARTER MILE AT TIMES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW...
SLEET...AND ICE ARE EXPECTED OR OCCURRING. THIS WILL MAKE TRAVEL
VERY HAZARDOUS OR IMPOSSIBLE.

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL.
CONTINUE TO MONITOR THE LATEST FORECASTS.

&&

$$
446 
WWHW40 PHFO 031937
WSWHFO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
937 AM HST SAT DEC 3 2016

...WINTER STORM WARNING FOR THE BIG ISLAND SUMMITS HAS
BEEN CANCELLED...
...A WINTER STORM WATCH FOR THE BIG ISLAND SUMMITS REMAINS IN
EFFECT SUNDAY AND SUNDAY NIGHT...

.DEEP TROPICAL MOISTURE IS MOVING AWAY TO THE NORTH...HOWEVER LIGHT
SNOW SHOWERS AND FREEZING FOG IS POSSIBLE THROUGH TONIGHT. NO
SIGNIFICANT ACCUMULATION IS EXPECTED. AN UPPER LEVEL TROUGH WILL
PASS OVER THE STATE SUNDAY AND SUNDAY NIGHT BRINGING POTENTIALLY
ANOTHER ROUND OF HEAVY SNOW FOR THE SUMMITS.

HIZ028-040345-
/O.CAN.PHFO.WS.W.0001.000000T0000Z-161204T0400Z/
/O.CON.PHFO.WS.A.0002.161204T1600Z-161205T1600Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
937 AM HST SAT DEC 3 2016

...WINTER STORM WATCH REMAINS IN EFFECT FROM SUNDAY MORNING
THROUGH LATE SUNDAY NIGHT...
...WINTER STORM WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WINTER
STORM WARNING. 

* LOCATIONS...BIG ISLAND SUMMITS ABOVE 12000 FEET SUNDAY AND
  SUNDAY NIGHT.

* HAZARD TYPES...LOW VISIBILITY THROUGH TONIGHT WITH HEAVY SNOW
  POSSIBLE SUNDAY AND SUNDAY NIGHT.

* ACCUMULATIONS AND TIMING...A LIGHT DUSTING OF SNOW AND ICE IS
  POSSIBLE THROUGH TONIGHT. AN ADDITIONAL 6 TO 12 INCHES OF SNOW
  IS POSSIBLE SUNDAY AND SUNDAY NIGHT.

* IMPACTS...DANGEROUS DRIVING AND HIKING CONDITIONS. 

* WINDS...SOUTH 10 TO 20 MPH WITH HIGHER GUSTS.

* TEMPERATURES...UPPER 20S TO MID 30S.

* VISIBILITIES...BELOW ONE QUARTER MILE AT TIMES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL.
CONTINUE TO MONITOR THE LATEST FORECASTS.

&&

$$

BURKE

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this winter storm warning went out at Nov 30, 9:41 PM HST, 5 hours 36 minutes earlier.

Area forecast discussion, Nov 30, 9:41 PM HST, 5 hours 36 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
941 PM HST Wed Nov 30 2016

.UPDATE...
Strong sustained winds and wind gusts continue to be reported at
some mesonet sites around the state this evening, and we have
extended the wind advisory through 6 AM Thursday morning. No other
changes to the existing forecast.

&&

.SYNOPSIS...
A strong high far northeast of the area will lead to breezy trade
winds through Thursday, while a trough aloft will keep the
atmosphere unstable through Friday. Windward areas will remain
quite wet, with showers spreading leeward over the smaller
islands. Locally heavy rains with a slight chance of thunderstorms
are forecast from late Thursday through Friday. Another trough
aloft will approach from the northwest Friday, then linger west of
the state through the weekend. This trough will usher in a period
of southeast winds and wet weather through the weekend and into
early next week.

&&

.PREV DISCUSSION.../ISSUED 831 PM HST Wed Nov 30 2016/

Breezy trade winds prevail over the Aloha State on this Wednesday
evening, with active showers moving over windward areas of Kauai,
Maui and the Big Island. Showers have been less active during the
past few hours over Molokai and Oahu. Rainfall amounts have
remained light to moderate due to fast movement of the showers,
with gauges reporting six-hourly amounts generally one half inch
or less, with a few spots receiving up to one inch. Surface
analysis shows a 1033 mb high centered far northeast of the
state, with a tight pressure gradient over the islands. Aloft,
water vapor imagery shows an upper level low centered a couple
hundred miles southwest of the Big Island, with a ridge centered
well to our north and northeast. The 00Z soundings show an
unstable but not especially moist profile. While there is no
significant inversion evident, PW values range from 1.1 inches
at Lihue to a slightly above normal reading of 1.39 inches at
Hilo. MIMIC-TPW satellite imagery shows a similar airmass around
the state, with estimated PW values around 1.1 inches upstream of
the smaller islands, and values around 1.3-1.5 inches around and
upstream of the Big Island. An area of greater moisture with
estimated PW values up to 1.7 inches is lurking a few hundred
miles southeast of the Big Island.

Evening mesonet obs continue to show sustained winds or wind gusts
near advisory levels at a few locations from Oahu through the Big
Island. The existing wind advisory expires at 10 pm, and will
evaluate obs and incoming model guidance to see if this will need
to be extended through the remainder of the night.

Otherwise, through the overnight we expect rather wet conditions
with frequent showers to continue windward, and some scattered
showers spilling over into leeward areas of the smaller islands.
Some locally moderate or even briefly heavy rains will be
possible, but radar trends this evening suggest that fast movement
of the showers should prevent excessive rainfall accumulations
from occurring at any given location.

Thursday through Friday, the upper low near the Big Island is
forecast to drift slowly to the north, while another longwave
trough digs from the mid-latitudes to our northwest. Unstable
conditions aloft will remain in place, while models show the
greatest lower/mid level moisture convergence focused over the
eastern end of the state. There will be a slight chance of
thunderstorms from late Thursday into Friday for the entire
state, with the apparent highest chances over the eastern islands.
Chances for heavy rainfall still appear greatest over the Big
Island, and a flash flood watch remains posted there from Thursday
afternoon through Friday. There also appears to be sufficient
deep moisture/lift and cold air aloft present to generate some
potentially significant snowfall amounts over the Big Island
summits, and a winter storm watch remains posted from Thursday
afternoon through Friday. If current model trends continue, this
watch will probably need to be upgraded to a winter storm
warning with the Thursday morning forecast package.

There continues to be greater uncertainty as we head into the
weekend. Both GFS and ECMWF show an amplifying longwave trough
digging west of the state but diverge with its strength. The new
01/00Z GFS remains stronger and develops a cutoff low aloft that
eventually develops into a Kona low at the surface. The previous
30/12Z ECMWF is weaker with the upper level trough but still
develops an inverted surface trough west of the state. While
there continue to be significant differences with the strength of
the developing system, the models do remain in agreement with it
remaining just west of the state. This would put us into a
southeasterly or southerly flow and in the favorable quadrant
of the developing system for widespread and potentially heavy
rainfall. The interactions between the existing low near the
state and the digging trough are difficult for the computer models
to handle, and some changes are likely over the next few model
cycles. However, right now it appears that the greatest chance
for widespread rain will be Sunday into Monday, with yet another
surge of moisture/rain possible later next week as well.

&&

.AVIATION...
High pressure northeast of the state will keep breezy to locally
strong trades in place through Thursday, with clouds and showers
favoring windward and mauka areas. Due to the strength of the
trades, however, showers will occasionally reach leeward areas of
the smaller islands and West Maui. MVFR cigs/vsbys will
occasionally impact windward areas through 02/00Z. Elsewhere,
predominantly VFR conditions are expected.

AIRMET Sierra remains in effect for mountain obscuration across
windward sections of Kauai, Maui, and the Big Island. These
conditions will likely continue through the night.

AIRMET Tango remains in effect for low level turbulence over and
downwind of the terrain. These conditions are expected to continue
through the night.

&&

.MARINE...
A strong high to the northeast will maintain strong to gale force
northeast to east trade winds over the coastal waters overnight.
A Gale Warning is in effect for the windiest zones around the Big
Island and Maui through tonight, with a Small Craft Advisory for
the rest of the coastal waters. A small craft advisory will also
replace the gale warning once it is discontinued. Winds will start
to weaken Thursday/Thursday night, then shift out of the southeast
starting Friday as a surface trough develops west of the area.

The strong trade winds will produce rough surf along east facing
shores. The nearshore CDIP buoys continue to run near 10 feet, and
surf observations are still at/above advisory levels. While local
winds will start to diminish on Thursday, the upstream fetch
remains long and wide with stronger winds remaining in place
upstream. Wavewatch III guidance shows seas remaining elevated,
and we have extended the high surf advisory through Friday.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 6 AM HST Thursday for Oahu-Molokai-Lanai-
Kahoolawe-Maui Windward West-Maui Leeward West-Maui Central
Valley-Windward Haleakala-Leeward Haleakala-South Big Island-Big
Island North and East-Kohala-Big Island Interior.

High Surf Advisory until 6 PM HST Friday for east facing shores
of Kauai Oahu Molokai Maui and the Big Island.

Flash Flood Watch from Thursday afternoon through Friday
afternoon for Big Island.

Winter Storm Watch from Thursday afternoon through Friday
afternoon for Big Island Summits.

Gale Warning until 6 AM HST Thursday for Maalaea Bay-Pailolo
Channel-Alenuihaha Channel-Big Island Leeward Waters-Big Island
Southeast Waters.

Small Craft Advisory until 6 PM HST Thursday for Kauai Northwest
Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel-
Oahu Windward Waters-Oahu Leeward Waters-Kaiwi Channel-Maui
County Windward Waters-Maui County Leeward Waters-Big Island
Windward Waters.

&&

UPDATE/DISCUSSION/MARINE...Jacobson
AVIATION...Kinel

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 30, 3:59 PM HSTFlash Flood WatchHFOHawaii, Honolulu, Kauai, Kalawao4 days
Nov 30, 4:02 PM HSTWinter Storm WatchHFOHawaii11 hr
Dec 1, 8:03 AM HSTAreal Flood AdvisoryHFOHawaii8 hr
Dec 1, 8:55 AM HSTAreal Flood AdvisoryHFOKalawao3 hr
Dec 1, 11:56 AM HSTAreal Flood AdvisoryHFOKalawao5 hr

Nearby

Winter Storm Warnings in Hawaii, 2016Every winter storm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.